Aa
A
A
A
Close
ADD / ADHD Community
3.38k Members
1768088 tn?1409087815

Recent med change & possible withdrawl symptoms

My 10 year old 74lb daughter was diagnosed with Severe ADHD at 4... Started treating right before she turned 5. She has been on Concerta since she was 5. Started at 18 mg and ever so often had to increase. She's been on 54 mg a day for at least the past 3 years or so. Well lately we noticed It's not working as well as it once was. She also takes Focalin 10 mg in the afternoon when needed. The concerta is wearing off in 5-6 hrs and when she takes the focalin in the pm u can't even tell she's taken anything. We went back last week to see her psychiatrist again. Haven't seen her in almost 2 years. She decided to stop concerta and focalin and start her on Adderall XR 30 mg once daily. Psych only consults, she doesn't treat so we saw her pcp yesterday am to get rx for adderall. Took it about 930 yesterday am and she was super emotional and upset all day. Cried over literally every little thing. Then as day progressed she complained of a slight headache. I gave her a 200 mg ibuprofen. She started saying her stomach hurt and she didn't feel good. Was up and down all night last night and didn't sleep very well.. Got her up this am had breakfast. Went to school. Told her call me IF she needed me or felt too bad etc.. No calls. Picked her up at carpool line at 305 and same thing. Stomach hurts don't feel good. She looks pale and sweaty. Has been sleeping on the couch for an hour and a half... This kid has NEVER taken naps a day in her life so I kNOw she isn't feeling well. She looks so sad and depressed and is still very emotional and kinda whiney and edgy. Way more than normal. She also has some type of mood disorder as well. We are in middle of figuring it out but psych wants to try to control ADHD first and go from there. She said IF I'm lucky its just depression and or anxiety but there is a strong possibility she may be bipolar like her untreated unmedicated father is. But all the mood stuff last 2 days is significantly amped up from her normal mood and behavior and emotional issues. I'm wondering if all that is going on is A)side effects from adderall B)possible withdrawal symptoms or detoxing from concerta since she's Moody and head & stomach hurt and is pale and clammy and just doesn't feel good (in the past I was dependant on opioids so I know all to well how withdrawal can feel) or C)emotional and mood issues worsening from ADHD not being under proper control. I know to expect some side effects with medication changes. We've been there. Done that. And I will call both drs in am if all this persists. Just wondering what some of you think. Thanks in advance!!
5 Responses
1768088 tn?1409087815
*edit* she also has sensory integration disorder if that matters or helps either way.
1768088 tn?1409087815
*edit... Again*  forgot to mention she has ODD. OPOSITIONAL DEFIANCE DISORDER. sorry yall
189897 tn?1441126518
COMMUNITY LEADER
   Its always a good idea to take  ibuprofen with food to prevent an upset stomach.
   Stim meds usually have no withdrawal problems since they are out of your systems so fast.  Thats why you take them daily and they have an instant effect.
   The doc did start her off kind of high.  Probably because of the amount of Concerta she was on.  But typically docs start you off lower and wait to see how it goes.   It sounds like she might be "over the top"   http://www.corepsych.com/2009/04/adhd-medications-use-the-therapeutic-window-corepsych-radio/
   Also, a high protein breafast will make a difference in how long the meds will last according to Dr. Parker.   The better the breakfast, the longer the meds will last.
   SID is important to know about because while its symptoms can look very much like ADHD, it is treated by an OT with specific physical exercises, etc.   You have to be careful because what you might think are ADHD symptoms, could really be SID symptoms and stim meds will not help with that and could make it worse.
   I would call your doctor and see about cutting back on the dosage for a starter.  
   Hope this helps.  Let me know if or how the dosage change goes.
   Oh, Is this basically her first week of school?  That whole process can be kind of scary and throw things off.
1768088 tn?1409087815
3rd week of school. But still so early and it *****. We've done ot for years and I agree everything is so confusing and complicated with a child who has so many different issues going on. She's a trooper tho. Had a melt down today bc when we got home from school her beta fish Raphael was dead. It was horrific to her esp with the moodiness going on last few days. You would have thought she found her little brother/bff dead!!! Poor baby
189897 tn?1441126518
COMMUNITY LEADER
     Oh man, she is trying to hold it together in school and then comes home to find Raphael.  I can see why she had the melt down.
     You said she has had an OT for years - obviously only for the SID.  I sure hope you doc is not prescribing meds for SID behaviors, cause that won't work.  
     We have a SID site here - http://www.medhelp.org/forums/Sensory-Integration-Disorder-SID/show/1396
      which is monitored by Specialmom.  Her own son is now about 10 and they have been dealing with this for years.  She has been very successful with using the techniques to help her little guy.  He is now doing very well.  I suggest that you post over there for some more help.  She has lots of techniques that work really well.   And, although, her son has only SID or SPD - she can definitely relate to what you are going through.
Have an Answer?
Top Children's Development Answerers
189897 tn?1441126518
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?